Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2020, 10:00 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2020, 10:00 PM CDT (03:00 UTC)
- Expired
- Jun 23, 2020, 11:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 8:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:05 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 23, 6:05 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 605 PM CDT Tue Jun 23 2020 .DISCUSSION... See aviation discussion below. && .AVIATION... Tonight the main focus is on the potential for storms to move into SE NM and impact CNM/HOB. Radar shows scattered storms near and north of Ruidoso moving s-se. Favored track and environment supports storms arriving near CNM/HOB 03Z-05Z/Wed and we have kept the TEMPO TSRA there until 07Z-08Z. Otherwise VFR elsewhere with easterly winds mostly less than 12kts. && .PREV DISCUSSION... /issued 324 PM CDT Tue Jun 23 2020/ DISCUSSION... We received some much needed rainfall last night in many locations across the Permian Basin including the first measurable amount at MAF since May 15th! A decaying Mesoscale Convective System (MCS) is observed on satellite over central TX. Further west in our forecast area, a sfc boundary left behind from last night's convection has pushed up against the higher terrain. Easterly winds behind this boundary have cooled temperatures quite a bit compared to yesterday. Dew points are in the mid to upper 50s and skies are continuing to clear. Models indicate a new complex of storms will materialize off of the Sangre de Cristos Mountains in New Mexico this evening and drift southeastward along the eastern periphery of a large upper-level ridge over the Desert Southwest. These storms are progged to reach southeast New Mexico around 03Z, and the Upper Trans Pecos by 06Z. High-res models indicate the storm complex could make it as far south as PEQ-INK- ODO before dissipating. Forecast soundings show a fairly unstable airmass will bejectory in place ahead of these storms w/bulk shear values increasing to around 35-40 kts tonight and thus a few severe reports are not out of the question with damaging winds being the main threat. Convection tomorrow will depend on outflow from tonight's storms. It looks like the best chances will be across the higher terrain from the Guadalupe Mtns to the Marfa Plateau. High temperatures will be a few degrees warmer tomorrow reaching the mid 90s. The upper ridge will be nudged a bit further eastward Thursday and Friday as an upper-level trough moves into the western U.S. Increasing heights aloft will suppress convection across much of the region besides the higher terrain Thursday and Friday. A passing shortwave trough will promote increasing thunderstorms cjectoryhances across the northern CWA on on Saturday. Warmer and drier weather is expected Sunday through the beginning of next week as ridging returns. -Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 91 69 95 / 20 20 10 0 Carlsbad 69 94 68 98 / 40 20 30 20 Dryden 73 96 73 98 / 20 20 10 10 Fort Stockton 70 93 70 95 / 30 20 10 10 Guadalupe Pass 63 85 64 90 / 30 30 40 20 Hobbs 66 90 66 93 / 40 20 20 10 Marfa 62 89 60 92 / 20 30 10 20 Midland Intl Airport 68 94 69 95 / 20 20 10 0 Odessa 68 92 70 95 / 30 20 10 0 Wink 72 96 71 98 / 40 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 23, 2:58 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 258 PM CDT Tue Jun 23 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-242000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 258 PM CDT Tue Jun 23 2020 /158 PM MDT Tue Jun 23 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Frequent lightning in and near thunderstorms is also likely. Thunderstorms are expected to develop this afternoon and evening along the mountains of eastern New Mexico and move southeast over southeastern New Mexico and west Texas. Additional thunderstorms may develop over the Davis and Chinati Mountains of southwestern Texas. The best chances for thunderstorms will be late this evening and early Wednesday morning over southeastern New Mexico. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 23, 7:19 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT Tue Jun 23 2020
TXZ275-281-240045-
Presidio Valley TX-Chinati Mountains TX-
719 PM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 745
PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Candelaria, moving south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Candelaria, Chinati Mountains and Ruidosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3025 10469 3019 10449 2984 10459 2985 10463
2994 10468 2995 10467 2997 10468 2998 10469
3002 10469 3002 10470 3005 10471 3008 10469
3013 10470 3018 10469 3022 10471
TIME...MOT...LOC 0018Z 019DEG 23KT 3016 10462
12Special weather statement, Jun 23, 7:22 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT Tue Jun 23 2020
TXZ276-281-240045-
Presidio Valley TX-Marfa Plateau TX-
722 PM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 745 PM CDT...
At 722 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Candelaria, moving south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Presidio County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3040 10478 3034 10458 3022 10454 3023 10462
3026 10467 3024 10471 3026 10473 3026 10474
3028 10476 3030 10476 3031 10478 3034 10481
TIME...MOT...LOC 0022Z 019DEG 22KT 3030 10471
12Special weather statement, Jun 23, 7:58 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Tue Jun 23 2020
TXZ275-276-281-240130-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
758 PM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 830 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Candelaria, moving southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Candelaria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3049 10486 3054 10464 3020 10442 3009 10469
3013 10470 3018 10469 3022 10471 3023 10471
3026 10475 3030 10476 3034 10482 3036 10481
3037 10483 3048 10487
TIME...MOT...LOC 0057Z 333DEG 16KT 3036 10469
12Special weather statement, Jun 23, 8:11 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
811 PM CDT Tue Jun 23 2020
NMZ028-029-033-TXZ045-240200-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
Gaines TX-
811 PM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY...LEA AND
NORTHWESTERN GAINES COUNTIES UNTIL 900 PM CDT/800 PM MDT/...
At 810 PM CDT/710 PM MDT/, Doppler radar was tracking strong
thunderstorms 12 miles east of Hagerman, or 27 miles southeast of
Roswell, moving southeast at 40 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hobbs, Artesia, Lovington, Tatum, Humble City, Maljamar, Crossroads,
McDonald, Caprock, Lea County Zip Franklin Memorial Airport, Loco
Hills, Artesia Municipal Airport, Dayton, Gladiola, Tatum Airport,
Lakewood, Knowles, Halfway, Lea County Regional Airport and Atoka.
LAT...LON 3296 10306 3296 10302 3273 10302 3254 10368
3262 10462 3296 10468 3297 10377 3340 10377
3340 10372 3352 10372 3357 10361 3357 10305
TIME...MOT...LOC 0110Z 327DEG 42KT 3317 10413
12Special weather statement, Jun 23, 9:45 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
945 PM CDT Tue Jun 23 2020
NMZ027>029-033-034-TXZ045-240330-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Northern Lea County NM-
Central Lea County NM-Gaines TX-
945 PM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY...LEA AND
NORTHWESTERN GAINES COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...
At 944 PM CDT/844 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near McDonald to 12 miles
southwest of Brantley Lake State Park. Movement was southeast at 40
mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hobbs, Carlsbad, Lovington, Eunice, Tatum, Loving, Monument, Humble
City, Avalon, Maljamar, Crossroads, Eunice Airport, Nadine, McDonald,
Brantley Lake State Park, Carlsbad Caverns National Park, Malaga,
Carlsbad North, Whites City and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southeastern New Mexico...and western Texas.
LAT...LON 3296 10306 3296 10302 3259 10309 3239 10317
3205 10375 3202 10458 3242 10468 3297 10389
3297 10376 3306 10376 3357 10360 3357 10305
TIME...MOT...LOC 0244Z 301DEG 41KT 3319 10335 3241 10448
12Special weather statement, Jun 23, 9:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
948 PM CDT Tue Jun 23 2020
NMZ027-028-TXZ270-271-273-240330-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
948 PM CDT Tue Jun 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...
At 947 PM CDT/847 PM MDT/, Doppler radar was tracking strong
thunderstorms 14 miles southwest of Lincoln National Forest, or 18
miles northeast of Dell City, moving southeast at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, McKittrick Canyon
and Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southeastern New Mexico...and southwestern Texas.
LAT...LON 3200 10485 3217 10485 3197 10447 3175 10466
3194 10492 3200 10492
TIME...MOT...LOC 0247Z 304DEG 34KT 3216 10504
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Special Weather Statement | MAF | Presidio | 26 min |
| Jun 23, 7:22 PM CDT | Special Weather Statement | MAF | Presidio | 23 min |
| Jun 23, 7:58 PM CDT | Special Weather Statement | MAF | Presidio | 32 min |
| Jun 23, 9:48 PM CDT | Special Weather Statement | MAF | 42 min | |
| Jun 23, 10:30 PM CDT | Special Weather Statement | MAF | Gaines | 45 min |
| Jun 23, 11:01 PM CDT | Special Weather Statement | MAF | Culberson, Loving, Reeves | 59 min |
| Jun 23, 8:11 PM CDT | Special Weather Statement | MAF | Lea | 49 min |
| Jun 23, 8:44 PM CDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 61 min |
| Jun 23, 9:45 PM CDT | Special Weather Statement | MAF | Eddy, Lea | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.